Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO

May 10, 2018Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 10, 2018, 5:42 PM MDT for Washington County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 5:42 PM MDT (23:42 UTC)
Expired
May 10, 2018, 6:15 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS55 KBOU 102342
SVRBOU
COC121-110015-
/O.NEW.KBOU.SV.W.0009.180510T2342Z-180511T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
542 PM MDT THU MAY 10 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...

* Until 615 PM MDT.

* At 542 PM MDT, a severe thunderstorm was located near Elba, or 20
  miles south of Akron, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Anton and Elba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10280 3998 10281 3986 10280 3974 10322
      3991 10331 4012 10279 4000 10279
TIME...MOT...LOC 2342Z 246DEG 36KT 3986 10317 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
1 follow-up statement
639 
WWUS55 KBOU 110012
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
612 PM MDT THU MAY 10 2018

COC121-110021-
/O.EXP.KBOU.SV.W.0009.000000T0000Z-180511T0015Z/
Washington CO-
612 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe 
limits.  Therefore, the warning will be allowed to expire.  However 
hail up to nickel size and gusty winds are still possible with this 
thunderstorm.

LAT...LON 4000 10280 3998 10281 3986 10280 3974 10322
      3991 10331 4012 10279 4000 10279
TIME...MOT...LOC 0011Z 246DEG 36KT 3997 10285 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:24 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 10, 3:24 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
324 PM MDT Thu May 10 2018

.SHORT TERM...(This evening through Friday)
Issued at 254 PM MDT Thu May 10 2018

Varying weather dominates the pattern today and tomorrow with a
building ridge over the southern portions of the CONUS. A closed low
will drop out of the north bringing an upper jet over the state with
moderate SW flow in the mid and upper levels. At this time increased
south winds will continue over the plains. These strong and dry
winds will drop RH values over portions of Park, Lincoln, Elbert and
Douglas counties through the afternoon increasing fire weather
concerns. Fuels are dry enough today for the Red Flag Warning to
continue. Further over the NE plains increased low level moisture
ahead of a shortwave will help to increase dewpoints. This combined
with decent lapse rates will support severe weather for Logan,
Phillips and Sedgwick counties through 7 pm. Storms are expected to
fire off a dryline from WY to Akron and move NE possibly reaching
severe status before they exit into NE. The main threats will be
hail up to 1 inch and winds gusts around 60 mph.

By early Friday a front will drop out of the North greatly
increasing low level moisture on the plains. Current upper air
soundings show low stratus over the plains by 6 am Friday morning.
Added some light pops along the Palmer Divide to account for the
possibility of upslope moisture creating light drizzle for a few
hours in the morning. A surface low will once again build over the
plains increasing warm SW flow. This will help to scatter out the
low level moisture and set-up another dryline for storm initiation,
this time further west spreading from Larimer SE into portions of
Weld and Morgan. This will be a smaller area given the increased
stability over the NE and lower dewpoints to the SW. Bulk shear and
low level lapse rates are decent so expect some afternoon convection
to form and move off to the NE with the possibility of a few severe
storms by 2 or 3 pm. Temperatures will be slightly cooler than today
with highs in the upper 70s to lower 80s. The continued warm
temperatures combined with warm SW flow will allow for another
critical fire weather day Friday. The fuels are still fairly green
over the Elbert and Douglas county areas, however areas of southern
Lincoln and Park county continue to have the dry conditions that
could get fast fire starts.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM MDT Thu May 10 2018

An upper level cut off low pressure will stall over the Salt Lake
City area on Friday. Meanwhile, a cold front will continue to be
pushed southward throughout the night Thursday night by possible
convection over northeast Colorado and will end up near the Palmer
Divide by Saturday morning. With upslope flow, plenty of moisture
in the low levels, and a strong cap, stratus and drizzle should
exist over much of northeast Colorado Saturday morning especially
along and near the foothills. Clouds and drizzle will exit the
area slowly during the middle of the day and the timing of when it
exits will be crucial for the possible development of
thunderstorms Saturday afternoon. If skies do clear in the morning
and moderate instability builds in, strong thunderstorms will be
possible with hail and strong wind gust potential. However,
current thinking is that the clouds will hold well into the
afternoon limiting instability and therefore confining the chance
of thunderstorms to the mountains and foothills.

Moderate southwesterly flow over Park County with low humidities
will increase fire danger on Saturday afternoon but it does not
appear red flag criteria will be met at this time.

The previously mentioned upper level low will begin to weaken
from Sunday through the early part of next week. From time to time
shortwave troughs will round the base of this trough and will
provide a source of lift over Colorado throughout much of early
next week. Therefore, each day will see a chance of showers and
thunderstorms mainly in the afternoon and evening hours. Right now
there is low confidence on which days will have a better chance of
precip compared to others. Global models keep northeast Colorado
rather wet during this period which should keep fire weather
concerns to a minimum. Otherwise, temperatures will be below
average over the weekend and will slowly move towards average by
the middle of next week.

The GFS and Euro models have been coming into better agreement
that the upper level low will be pushed eastward by a stronger
trough entering the west coast by next Friday/Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 254 PM MDT Thu May 10 2018

VFR conditions will persist through the evening hours. Winds will
continue to gust from the SSW with sustained speeds of 10 to 14
mph with gusts up to 25 mph intermittently through 01 to 02z. A
strong frontal push from the North will move into DEN and BJC
around 04z then APA by roughly 05z. This will bring low level
stratus and prevent winds from moving to drainage by pulling them
NNE with some gusting possible between 03 and 06z. MVFR conditions
are possible as stratus will bring a ceiling around 1000ft. It
will be possible to reach IFR conditions with a ceiling dropping
into the 002 to 005 range between 06 and 12z. As SW winds increase
this will help to scatter out the lowered stratus between 14 and
15z.

&&

.FIRE WEATHER...
Issued at 254 PM MDT Thu May 10 2018

Critical Fire conditions will develop by midday across South
Park, southeast Elbert and southern Lincoln Counties due to gusty
southwest winds up to 25-30 mph and humidity values as low as 10
percent. Areas farther north of the warning have experienced more
green-up due to the recent rainfall so they have not been included
in the warning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ214-247.

Red Flag Warning from noon to 7 PM MDT Friday for COZ214-247.

&&

SHORT TERM...Bowen
LONG TERM...Danielson
AVIATION...Bowen
FIRE WEATHER...Bowen
Hazardous weather outlook, May 10, 11:06 AM MDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Thu May 10 2018

COZ030>051-111715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Thu May 10 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A couple severe storms with very large hail and damaging winds
will be possible roughly along and northeast of a line from
Cheyenne, Wyoming to Akron, Colorado late this afternoon. Any
storms that develop will move quickly east into Nebraska this
evening.

Meanwhile, the rest of the forecast area will be under the
influence of a very warm and dry airmass with record heat
expected. The heat and dryness will lead to high fire danger and
Red Flag Warnings are in effect for areas that have not seen much
spring precipitation or green-up, roughly in areas along and south
of a line from Fairplay to Limon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A storm system will develop over the Great Basin Friday into
Saturday as a cold front moves across northeast Colorado. This
will bring a chance of showers and thunderstorms on Friday
afternoon into Friday evening. A few severe storms could occur
across the northeast plains along a frontal boundary. Large
hail, damaging winds and a low threat for a tornadic thunderstorm
will be possible.

This unsettled pattern will persist through the middle of next
week. Each day will feature a chance of showers and thunderstorms
primarily in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required along and north of a line from
Cheyenne Wyoming to Akron, Colorado after 2 PM.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:29 PM MDTRed Flag WarningBOUElbert, Lincoln, Park28 hr
May 10, 4:41 PM MDTSevere Thunderstorm WarningBOUSedgwick17 min
May 10, 5:25 PM MDTSevere Thunderstorm WarningBOULogan, Phillips50 min
May 10, 5:38 PM MDTSevere Thunderstorm WarningBOULincoln32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.